Background: Infliximab is a chimeric monoclonal antibody against tumor necrosis factor (TNF)-alpha, used for the treatment of Crohn's disease and rheumatoid arthritis. Recently, an increased risk of infection due to Mycobacterium tuberculosis and rare cases of invasive fungal disease have been reported following infliximab therapy.
Case report: A 73-year-old woman with chronic rheumatoid arthritis who had been treated with methotrexate, leflunomide, and prednisone was given the first of three doses of infliximab in June 2001. In July 2001, she presented with cough, and in August, she had a right upper lobe infiltrate that was treated with levofloxacin without improvement. In October, the patient had right upper and middle lobe infiltrates on a chest X-ray and computed tomography scan. At bronchoscopy, an endobronchial mass was biopsied, which demonstrated Aspergills fumigatus. Our patient had frequently accompanied her daughter on visits to another medical center following a stem cell transplant, where her daughter was instructed to wear a mask during all visits because of extensive building construction. We postulate that our patient may have acquired pulmonary aspergillosis during this period. Literature reviews on granulomatous diseases following infliximab therapy and hospital-acquired aspergillosis are presented.
Conclusion: The temporal relationship between the administration of infliximab and A. fumigatus infection in this patient suggests a causal relationship and possible healthcare-associated acquisition. These data underscore the importance of both patient and family education on prevention strategies when potent immune-modulating medications such as infliximab have been prescribed.